1. Get the Diabetes Forum App for your phone - available on iOS and Android.
    Dismiss Notice
  2. Guest, we'd love to know what you think about the forum! Take the Diabetes Forum Survey 2021 »
    Dismiss Notice
  3. Diabetes Forum should not be used in an emergency and does not replace your healthcare professional relationship. Posts can be seen by the public.
    Dismiss Notice
  4. Guest, stay home, stay safe, save the NHS. Stay up to date with information about keeping yourself and people around you safe here and GOV.UK: Coronavirus (COVID-19). Think you have symptoms? NHS 111 service is available here.
    Dismiss Notice
Dismiss Notice
Find support, ask questions and share your experiences. Join the community »

A bit of advice please

Discussion in 'Ask A Question' started by storm, Nov 12, 2011.

  1. storm

    storm Type 2 · Member

    Messages:
    21
    Likes Received:
    0
    Trophy Points:
    21
    I'm type 2 diabetic, for about six months now. MY last HbA1c was 5.2% and I'm on 2 x 500mg metformin a day.

    I went for a very long walk today, well actually I got lost trying to find the ruins of a castle :oops: , so I walked for about 8 miles or so, with no food or drink at all for 3 hours or so

    When I got home my blood sugar was 4.1%, even now after eating it's only 4.9%, I'm just a bit worried my tablets are now too much for me

    I have made a lot of lifestyle changes , so I'm a bit concerned
     
  2. Catwoman76

    Catwoman76 · Member

    Messages:
    6
    Likes Received:
    0
    Trophy Points:
    21
    Hi I am not type 2, but I know exercise speeds up the fall of blood sugars and you did walk all those miles. Walking is fantastic exercise, I love walking and cycling, but next time take some Glucose tablets or jelly babies with you and some ID stating that you have diabetes, just in case, to keep you safe :) Do you have a meter to test your blood sugars.? Take care Sheena
     
  3. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi storm.
    When was your last HbA1c done?
    You have been very active with walking for miles, it will work your cardivascular system steadily well and excercise does lower the BG levels too.
    I assume its not every day you walk the distance of 8 miles?
    Try doing your BG levels tomorrow ? with the lesser excercise and see what your levels sit at ?
    Really today with no food/drink with you plus the 8miles walked you have been running into lower levels, what did you have for your tea ? A lite bite ? heavier meal ?
    What I am trying to say is - today you did a lot with little food/drink in you and ran into lower bg levels.
    It might not be down to the meds! ?
    Yes if you are reading this often and regularly but if its happened just today ? Dont worry to much with today, wait till tomorrow and the next few days and see what your BG levels sit at?
    If they are reading more lower levels? [5/4's or less] Pop back to see your GP and discuss these with him/her.
    Anna.x :D
     
  4. Dougie22

    Dougie22 Type 2 · Well-Known Member

    Messages:
    316
    Likes Received:
    236
    Trophy Points:
    83
    Hi Storm,

    I'm not on any meds but I'd expect to be pretty low if I'd walked for eight miles and hadn't eaten for 3 hours. Measure in a normal day and see what you thionk then. I don't think I'd worry too much if it was me.
     
  5. storm

    storm Type 2 · Member

    Messages:
    21
    Likes Received:
    0
    Trophy Points:
    21
    Thanks everyone, I have tried to put walking into my daily routine, but only 30 mins a day during the week and an hour or so at the weekend, but it's on fairly flat ground.

    Today was wandering over hill and dale , tough going.

    I will take food and drink with me next time, I like to travel light I guess

    Very foolish of me, I did not even take a phone with me, or tell my family where I was going

    By the time I got there , it was dusk so I will have to go back again :roll:
     
  6. anna29

    anna29 Type 2 · Well-Known Member
    Retired Moderator

    Messages:
    4,789
    Likes Received:
    3,131
    Trophy Points:
    178
    Hi Storm,
    You were lucky yesterday eh?
    This is how we all learn as we go along with our diabetes , dont beat yourself up over it , take it as a lesson learned.
    Yep - definetely take along something to eat and drink with you plus your moby tooo, and let someone know where you are heading off to.
    Enjoy your walks with this security in your pockets , its a great way to exercise and improves your sense of wellbeing too!
    These fine autumn days are perfect walking conditions .
    Anna.x :D
     
  7. Grazer

    Grazer · Well-Known Member

    Messages:
    3,109
    Likes Received:
    151
    Trophy Points:
    103
    Storm, from what I can see you're only on metformin? If so, don't worry about it. It's EXTREMELY unlikely you'll have a hypo in the dangerous sense of the word. You might get low blood sugars as any non diabetic can, but it won't hurt you. I often get to 3.6 after golf. See it as a plus! It's only people on insulin or other powerful drugs that need be concerned about dangerous hypos, not diet only or metformin. So relax and enjoy those long sugar lowering walks!
     
  8. wiflib

    wiflib Type 2 (in remission!) · Well-Known Member

    Messages:
    1,966
    Likes Received:
    712
    Trophy Points:
    173
    Hi there. I agree wholeheartedly with Grazer. If you are definately T2 and not taking meds that lower your BS then going hypo in the true sense (BS falling and continuing to fall unless raised with food, and liver unable to release glucose into your system, resulting in an emergency situation), is virtually impossible.

    You may have symptoms of a hypo and for some, it's not nice at all, but if you go too low, your liver will dump glucose into your system to raise your levels. This is what happens anyway, in all humans. It's a constant ebb and flow of glucose/insulin in your body.

    I have infrequent hypos and I just wait for my liver to do it's job. The only time I really had to treat one was when I felt sick and had a crushing headache and I didn't want to wait for my liver to dump. I had skimmed milk straight out of the bottle because I realised one of the reasons I was feeling yucky was due to dehydration. Too flipping busy to drink. Stupid huh?

    wiflib
     
  9. Hobs

    Hobs Type 2 · Master

    Messages:
    11,786
    Likes Received:
    95
    Trophy Points:
    138
    When I was taking metformin alone for T" I was assured by both my GP and the endo that the medication will not cause a hypo or indeed produce a low reading, BUT exertion above my norm + metfartin WILL .. so I'd hazard a guess that was what you experienced
     
  10. Grazer

    Grazer · Well-Known Member

    Messages:
    3,109
    Likes Received:
    151
    Trophy Points:
    103
    Think we're agreeing Hobs - exertion above the norm (with or without metfOrmin in fact) can cause low blood sugar. But that's not the same as a true "hypo" and not time to panic and start stuffing glucotabs
     
  • Meet the Community

    Find support, connect with others, ask questions and share your experiences with people with diabetes, their carers and family.

    Did you know: 7 out of 10 people improve their understanding of diabetes within 6 months of being a Diabetes Forum member. Get the Diabetes Forum App and stay connected on iOS and Android

    Grab the app!
  • Tweet with us

  • Like us on Facebook